Can You Overdose on Trazodone? - Banyan Stuart

Can You Overdose on Trazodone?

 

Trazodone is an antidepressant and sedative medication used to treat depression.

Although this drug is relatively safe when taken as prescribed, there are some risks associated with taking too much trazodone. Today we’re looking into whether you can overdose on trazodone and the associated side effects.


Can You OD on Trazodone?

Trazodone is a prescription drug approved by the Food and Drug Administration (FDA) for the treatment of depression. It also has various off-label uses, such as insomnia, fibromyalgia, diabetic nerve pain, panic, and anxiety disorders, eating disorders, and agitation in dementia patients.

Trazodone is specifically classified as a serotonin antagonist and reuptake inhibitor (SARI), meaning that it works by increasing and preventing the reuptake of serotonin in the brain, improving mood. Other common side effects of trazodone that aren’t as pleasant include drowsiness, fatigue, lightheadedness, blurred vision, sweating, shaking, and dry mouth. Although less common, side effects of a persistent and painful erection (priapism) can also occur in men.

With that said, you can overdose on trazodone. Although uncommon, the effects of trazodone overdose are possible. However, a trazodone overdose is different from that of other drugs.

Many people who have been prescribed this drug have experienced overdose because there’s no perceived recreational dose for a person who’s looking to achieve a high from trazodone. In other words, you can’t get high on trazodone.

Instead, taking higher doses of trazodone than prescribed simply speeds up and intensifies its sedative effects. This separates it from other drugs like heroin or prescription opioids, which are known for causing frequent overdoses among recreational users.

The dangers of trazodone overdose are linked to taking more than one’s prescribed dose. Like many antidepressants, a patient might take more than their doctor has prescribed them to rid themselves of depressive symptoms entirely. Even so, while some of these overdoses are unintentional, others may be premeditated attempts of self-harm or suicide.


How Much Trazodone to Overdose?

The average dose of trazodone is 150 mg to be taken once daily for depression treatment. This amount can be slowly increased to 600 mg daily if needed.

Lower doses of trazodone are used to treat insomnia, as the drug can produce sedation. Regardless of what it’s used to treat, the trazodone overdose amount is anything above 600 mg within 24 hours.

With that said, the actual lethal dose of trazodone is not readily available. Many deaths associated with antidepressants like trazodone were due to mixing the drug with other substances, like alcohol or opioids.


Trazodone Overdose Symptoms

The signs of trazodone overdose are not common, but they can present themselves in people who take higher doses of this drug than they’ve been prescribed. The risk of trazodone OD is increased if it’s combined with other substances like alcohol or opioids.

Common Trazodone overdose symptoms include:

  • Extreme sedation and drowsiness
  • Difficulty concentrating
  • Difficulty breathing
  • Respiratory depression or arrest
  • Chest pain
  • Irregular heartbeat
  • Low blood pressure
  • Slowed heart rate
  • Headache
  • Lack of coordination
  • Insomnia or difficulty sleeping
  • Tremor
  • Seizures
  • Nausea and/or vomiting
  • Coma

Trazodone overdose can also lead to serotonin syndrome, which is a condition characterized by serotonin build-up in the body. Symptoms can range from diarrhea to muscle rigidity, fever, and seizures, and can even become life-threatening if not treated.

Another, albeit uncommon, sign of trazodone overdose is priapism, which is an abnormally painful erection that occurs in the absence of stimulation and lasts longer than 4 hours. This condition can cause permanent damage if the person does not receive medical treatment immediately.


Trazodone Overdose Treatment Options

Recreational trazodone use is less common compared to other sleep aids or anti-anxiety medications (like benzos) because it does not produce a high. Although trazodone is considered non-addictive and non-habit-forming, it is a central nervous system depressant that can be potentially misused by those looking to be sedated.

Trazodone is also used recreationally in conjunction with other substances like alcohol, depressants, and barbiturates to increase the user’s response to these drugs. Consuming large doses of trazodone is dangerous and increases one’s risk of overdose as well as being life-threatening.

Due to the chance of overdose, it’s important to take trazodone as prescribed by a doctor. Do not mix it with other substances. You should also never increase your dosage without consulting your doctor first.

Although trazodone overdose may be treated in various ways in a medical setting, a person who’s repeatedly overdosed on this drug may have a more deep-rooted issue. If you suspect that your loved one is addicted to any drugs or alcohol, our Stuart, Florida treatment center offers illicit and prescription drug addiction treatment that can help.

We also offer various Banyan Stuart detox programs for substances like alcohol, benzos, cocaine, heroin, meth, and more. During medically supervised detox, patients will receive 24-hour care and medication (as needed) to help them recover from withdrawals and avoid relapsing.



Whether it’s cocaine or prescription opioids, our Florida rehab is here to help you or a loved one get and stay sober. For more information about our drug and alcohol treatment in Stuart, call Banyan Treatment Centers today at 888-280-4763.

Related Reading: 
Dangers of Mixing Drugs with Antidepressants Can You Overdose on Vyvanse?
Alyssa
Alyssa
Alyssa who is the National Director of Digital Marketing, joined the Banyan team in 2016, bringing her five-plus years of experience. She has produced a multitude of integrated campaigns and events in the behavioral health and addictions field. Through strategic marketing campaign concepts, Alyssa has established Banyan as an industry leader and a national household name.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!